Can Citalopram cause insomnia? Watch

Leviathan1741
Badges: 20
Rep:
?
#1
Report Thread starter 4 years ago
#1
Hi everyone,

So I've been prescribed a month's worth of Citalopram tablets to see if they will help with my depression. I took my first tablet yesterday at around 2pm, and last night I couldn't sleep AT ALL. I'm wondering if that was caused by the Citalopram? I usually have no problems getting to sleep and staying asleep, so not being able to sleep was unusual for me - would taking only one tablet (on a low dose) really cause insomnia so quickly?

I would like to know, is insomnia a common side effect of Citalopram, and will it go away with continued use? I hate not being able to sleep!

Thanks
0
reply
Sabertooth
Badges: 20
Rep:
?
#2
Report 4 years ago
#2
Yes, citalopram can cause insomnia in some people. When I first started it I remember getting insomnia but it wore off after a couple of weeks for me. I'd say give it some time and hopefully the insomnia will wear off for you. However, if it gets too bad don't be afraid to go back to your doctor.
1
reply
EllainKahlo
Badges: 16
Rep:
?
#3
Report 4 years ago
#3
Yes. It's a common side-effect of the SSRIs however it should wear off over time, which could be over a couple of months. If it's too much for you to deal with because it's interfering with studying or work, you should tell your doctor. Either they'll reduce your dosage so your body can better adjust or they will give you something to help you sleep.
1
reply
Leviathan1741
Badges: 20
Rep:
?
#4
Report Thread starter 4 years ago
#4
Thank you both, that's good to know!
0
reply
24rose
Badges: 1
Rep:
?
#5
Report 4 years ago
#5
Difficulty sleeping is listed in the 'more than 1 in 10 people' list of side effects. Like most anti depressants, citalopram can increase anxiety and agitation in some people. Common side effects do often go away once you are used to it ( though any change in dose, up or down, can be unsettling for a few days if you are sensitive to that). If problem doesn't improve in a few days, check with doctor or pharmacist. Certainly get medical advice if the insomnia gets worse, and includes being much too active in the daytime, as you might need a different drug. Sooner rather than later to avoid more trouble. I do hope you will sleep well tonight, and that the drug will work for you. Certainly don't stop and start it erratically, but keep track of what you take when, and check with at least a pharmacist if you need to change something and can't get to see GP soon enough.
If it does help, it might take a while to be effective, so don't give up too soon if you still feel depressed....just don't let the insomnia go on long without telling GP or pharmacist.
1
reply
ExRN
Badges: 3
Rep:
?
#6
Report 4 years ago
#6
My advice for any ssri is to take it in the morning. Ive been through a few different flavours of them and Citalopram I found to be least favorable. The chemical structure of it is close to ecstscy so I was walking around like I was off my head. It is said that they only prevent the reuptake of serotonin but I don't think that is strictly the case. I do think that they have a certain action on dopamine too and that will affect sleep. As I said, take it in the morning and your sleep should improve. If you stay on it, they will up your dose eventually due to tolerance so as you get adjusted to this done and sort your sleep out, if you keep taking it at 2pm when the dose is upped, you will be back to square one.
1
reply
MangaWhovian
Badges: 2
Rep:
?
#7
Report 4 years ago
#7
(Original post by Leviathan1741)
Hi everyone,

So I've been prescribed a month's worth of Citalopram tablets to see if they will help with my depression. I took my first tablet yesterday at around 2pm, and last night I couldn't sleep AT ALL. I'm wondering if that was caused by the Citalopram? I usually have no problems getting to sleep and staying asleep, so not being able to sleep was unusual for me - would taking only one tablet (on a low dose) really cause insomnia so quickly?

I would like to know, is insomnia a common side effect of Citalopram, and will it go away with continued use? I hate not being able to sleep!

Thanks
Hey
Ive been on citalopram for 5 months now. They can cause insomnia in some people, i'd say if you were struggling to sleep, to take them first thing in the morning. It will wear off as it gets into your system and your body gets used to it. When I first started taking them, the opposite happened, I felt constantly tired, so after a few days of intially taking them, I took them half an hour before going to bed. I think it completely depends on how the tablets effect the individuals although insomnia is a common side effect.
I hope they help you!
0
reply
Leviathan1741
Badges: 20
Rep:
?
#8
Report Thread starter 4 years ago
#8
(Original post by MangaWhovian)
Hey
Ive been on citalopram for 5 months now. They can cause insomnia in some people, i'd say if you were struggling to sleep, to take them first thing in the morning. It will wear off as it gets into your system and your body gets used to it. When I first started taking them, the opposite happened, I felt constantly tired, so after a few days of intially taking them, I took them half an hour before going to bed. I think it completely depends on how the tablets effect the individuals although insomnia is a common side effect.
I hope they help you!
Thanks

Yeah my mum takes Citalopram as well and she suggested taking them in the morning too. I slept a bit better last night so hopefully the insomnia will resolve itself
0
reply
MangaWhovian
Badges: 2
Rep:
?
#9
Report 4 years ago
#9
(Original post by Leviathan1741)
Thanks

Yeah my mum takes Citalopram as well and she suggested taking them in the morning too. I slept a bit better last night so hopefully the insomnia will resolve itself
I'm glad you slept a bit better, after a week or two it the insomnia should get a bit better. Feel free if you want to message me over anything even if you're just not feeling happy.

I started off on citalopram for a month too
1
reply
Deyesy
Badges: 20
Rep:
?
#10
Report 4 years ago
#10
It gave me insomnia too. I had about 4-5 months of it before I switched medication because it was just making things worse. Really glad to hear you slept abit better last night!
1
reply
ExRN
Badges: 3
Rep:
?
#11
Report 4 years ago
#11
(Original post by Leviathan1741)
Thanks

Yeah my mum takes Citalopram as well and she suggested taking them in the morning too. I slept a bit better last night so hopefully the insomnia will resolve itself
Same advice I gave but no thanks to me? I feel I am wasting my time even giving advice as the next person to offer the same is always thanked and I'm always dismissed. Don't follow the logic.
0
reply
Leviathan1741
Badges: 20
Rep:
?
#12
Report Thread starter 4 years ago
#12
(Original post by ExRN)
Same advice I gave but no thanks to me? I feel I am wasting my time even giving advice as the next person to offer the same is always thanked and I'm always dismissed. Don't follow the logic.
My apologies! I didn't mean to miss you out. Thank you
0
reply
Jaderebeccal
Badges: 1
Rep:
?
#13
Report 1 year ago
#13
(Original post by ExRN)
Same advice I gave but no thanks to me? I feel I am wasting my time even giving advice as the next person to offer the same is always thanked and I'm always dismissed. Don't follow the logic.
Jesus, insecure much? Maybe it’s because you weren’t just giving advice, you were making wild accusations about a drug that’s already causing some anxiety to the taker. Get a grip mate.
0
reply
X

Quick Reply

Attached files
Write a reply...
Reply
new posts
Back
to top
Latest
My Feed

See more of what you like on
The Student Room

You can personalise what you see on TSR. Tell us a little about yourself to get started.

Personalise

Have you made up your mind on your five uni choices?

Yes I know where I'm applying (24)
68.57%
No I haven't decided yet (5)
14.29%
Yes but I might change my mind (6)
17.14%

Watched Threads

View All